Kansas, 2003

Hail in Kansas, May 13, 2003

May 13, 2003 · NWS TOP · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 1:00 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, May 13, 1:00 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
200 PM CDT TUE MAY 13 2003

...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING...

MCS FROM EARLY MORNING CONVECTION WAS CONTINUING TO THE SOUTHEAST AT
EARLY AFTERNOON.  SURFACE WINDS ACROSS MOST OF THE FORECAST AREA
DONT SEEM TO HAVE BEEN TOO AFFECTED BY THE CONVECTION.

PROBLEM THIS AFTERNOON/EVENING IS THE INTERACTION OF A MAJOR WAVE
SHOWN IN WATER VAPOR IMAGERY MOVING INTO SOUTH DAKOTA...AND A WEAKER
H700 WAVE NOTED IN THE MORNING ANALYSIS AND 18Z PROFILER WINDS
MOVING FROM WESTERN INTO CENTRAL KANSAS.  THE TWO WAVES WILL LIKELY
LINK DURING THE AFTERNOON WITH CONVECTION BEGINNING TO FIRE OVER
CENTRAL/WESTERN NEBRASKA.  THE MAIN QUESTION IS WHETHER THE FASTER
SPEED OF THE SOUTHERN FEATURE MAY PUSH EAST QUICK ENOUGH TO FORCE
CONVECTION TO BE LIMITED ACROSS THE FORECAST AREA.

IF CONVECTION FIRES DURING AFTERNOON HEATING...THE PRECIP SHOULD BE
OVER FOR THE NORTHCENTRAL COUNTIES BY MIDNIGHT AND FOR THE REMAINDER
BY 3AM AS THE SURFACE COLD FRONT SPREADS DRIER AIR INTO THE REGION
ON NORTHWEST WINDS.

ALTHOUGH MAIN CENTER OF SURFACE HIGH WILL BE OVER THE NORTHERN
PLAINS...PUSH SHOULD BE SUFFICIENT TO KEEP THE FORECAST AREA DRY FOR
MID-WEEK.

FRIDAY THROUGH TUESDAY...ALL EXTENDED RANGE MODELS IN GOOD
AGREEMENT THIS PERIOD.  H500 LOW MOVING OUT OF THE TEXAS EARLY
FRIDAY EXPECTED TO TRACK TO THE NORTHEAST.  THIS SHOULD SPREAD
THUNDERSTORMS ACROSS THE FORECAST AREA ON FRIDAY/FRIDAY NIGHT.
ALTHOUGH LOW IS SHOWN OFF TO THE EAST EARLY SATURDAY...AM CONCERNED
ABOUT EXACT TIMING AND POSSIBILITY OF WRAPAROUND SHOWERS.  AS A
RESULT KEPT LOW CHANCE OF SHOWERS IN THE EAST SATURDAY TAPERING OFF
TO SLIGHT CHANCE IN THE MORNING ONLY FOR THE NORTHCENTRAL.  SUNDAY
LOOKS DRY WITH TEMPERATURES WARMING AS SOUTHERLY WINDS RETURN TO THE
WESTERN COUNTIES AS A LEE SLOPE LOW ALREADY BEGINS TO DEVELOP.
EASTERN COLORADO SURFACE LOW DEEPENS ON MONDAY AS H500 FLOW BECOMES
SOUTHWEST AHEAD OF A DIGGING LOW OVER THE NORTHWEST U.S.  LOW LAYER
MOISTURE INCREASES ENOUGH DURING THE DAY TO HAVE A SLIGHT CHANCE FOR
AFTERNOON TRW OVER THE NORTHCENTRAL AND WESTERN HALF OF THE
NORTHEAST.  WITH A CONTINUED INFLOW OF MOISTURE...CHANCE FOR
THUNDERSTORMS CONTINUES THROUGH TUESDAY.

ROGERS

.TOP...NONE.
Hazardous weather outlook, May 13, 5:47 PM CST, 1 hour 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY MAINLY BEFORE MIDNIGHT ACROSS
NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS...AND POSSIBLY IN EAST
CENTRAL KANSAS.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING...ESPECIALLY IN NORTH
CENTRAL AND PARTS OF NORTHEAST KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 13, 7:17 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    3 NE REPUBLIC             KS    1.25 INCH HAIL
05/13/03   REPUBLIC
Local storm report, May 13, 7:21 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    7 N BELLEVILLE            KS    .88 INCH HAIL
05/13/03   REPUBLIC
Local storm report, May 13, 7:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BELLEVILLE                KS    1.75 INCH HAIL
05/13/03   REPUBLIC

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Republic

When
May 13, 7:44 PM CST
Where
Republic County, 1 mi N of Talmo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -97.583

Hail, Cloud

When
May 13, 8:04 PM CST
Where
Cloud County, Clyde
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.400

Hail, Clay

When
May 13, 8:28 PM CST
Where
Clay County, 2 mi NE of Morganville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -97.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360185, 5360186, 5360187.